Alert archive / Mississippi / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 45, NWS Mobile, AL

March 8, 1999Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 8, 1999, 11:37 PM CST for Perry County, Wayne County, Mississippi. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 8, 1999, 11:37 PM CST (05:37 UTC)
Expired
Mar 9, 1999, 12:30 AM CST
In force
53 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 99 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 12:25 AM CSTHail 1.75Richton, MSGolfball size hail was reported on HWY42, east of Richton.
Mar 9, 12:25 AM CSTHail 1Waynesboro, MSQuarter size hail was reported in Waynesboro.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 10:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1999-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1999-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 090538 RRA
SVRMOB
ALC023-MSC111-153-090630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1137 PM CST MON MAR 8 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA
  PERRY COUNTY IN SOUTHEASTERN MISSISSIPPI
  WAYNE COUNTY IN SOUTHEASTERN MISSISSIPPI

* UNTIL 1230 AM CST

* AT 1136 PM CST... AS INDICATED BY DOPPLER RADAR A LINE OF SEVERE
  THUNDERSTORMS WAS LOCATED FROM NEAR MERIDIAN TO JUST SOUTHWEST
  OF LAUREL MS MOVING EAST SOUTHEAST AT 45 MPH. THESE STORMS WILL
  AFFECT BUTLER...WAYNESBORO AND RICHTON BETWEEN 1150 PM AND 1215 AM.


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:15 PM CST, 9 hours 22 minutes earlier.

Area forecast discussion, Mar 8, 2:15 PM CST, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
215 PM CST MON MAR 8 1999

VIGOROUS AND DYNAMIC WEATHER SYSTEM DEVELOPING OVER PLAIN STATES
THIS AFTERNOON EXPECTED TO AFFECT AREA WITH POSSIBLE SEVERE STORMS
LATE TONIGHT AND EARLY TUE.  WEDGE OF SURFACE HIGH PRES OVER THE MID
ATLANTIC HAS KEPT A RATHER STABLE AIRMASS IN PLACE TODAY BUT EXPECT
THIS TO CHANGE AS SURFACE WARM FRONT ON DOOR STEP ADVANCES INLAND
EARLY THIS EVENING. AIRMASS BECOMES INCREASINGLY UNSTABLE TONIGHT.
DEVELOPING CAPE AROUND 1500 J/KG NEAR COAST...MOVES N UNDER WARM
SECTOR WITH VERY IMPRESSIVE 0-3KM WIND SHEAR/HELICITY VALUES REACHING
A STAGGERING 1000/1200 M2/S2. THIS IS MORE THAN ADEQUATE FOR DEEP AND
PERSISTENT ROTATING THUNDERSTORM UPDRAFTS...FAVORING DAMAGING
WINDS...INCLUDING ISOLATED TORNADOES AND LARGE HAIL GIVEN STRENGTH OF
MID LEVEL DISTURBANCE TO PASS OVERHEAD.  THE STORM PREDICTION CENTER
HAS FORECAST AREA IN A SLIGHT RISK OF SEVERE THIS EVENING. DIAGNOSIS
OF MODELS AND STRENGTH OF SYSTEM...FAVOR AVN/ETA SOLUTION WITH LINE
OF STORMS APPROACHING S MS ZONES BY 06Z MOVING EAST INTO S AL AND THE
NW FL PANHANDLE THROUGH THE EARLY MORNING HOURS. WILL HOLD ON TO
HIGHER POPS ERN ZONES TUE AFTER 12Z WITH LINE EXITING AREA. WINDS
WILL SHIFT WSW TO WNW BY AROUND THE NOON HOUR WITH FRONTAL PASSAGE.
WILL NOT STRAY MUCH FROM GUIDANCE TEMPS.

OVER THE COASTAL WATERS...STRONG S TO SW FLOW OVER MARINE AREA
THROUGH TONIGHT...BECOMING WRLY AND DECREASING BY LATE TUE
FOLLOWING FRONTAL PASSAGE. SCAS IN EFFECT FOR 20 TO 30 KT WINDS.
WOULD SUGGEST ZONE BREAKOUT 20/50NM SEAS AROUND 11 FT TONIGHT...
GIVEN LATEST BUOY DATA. SOME COASTAL FLOODING POSSIBLE AS
WELL ESPECIALLY THE WEST END OF DPI GIVEN HIGH TIDES LATE
AFTERNOON AND STRONG SRLY FLOW. PROTECTED WATERS ROUGH TO VERY ROUGH.
SCATTERED TO NUMEROUS SHOWERS AND TSTMS TONIGHT...RESULTING IN
LOCALLY HIER WINDS AND SEAS.

MOB 59/71/47/70 8300  PNS 59/72/50/70 8400
DTS 59/72/50/70 7400  GZH 54/67/45/68 8400 10

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 12:19 AM CSTTornado WarningMOBGreene56 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.